Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 259, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 20, 2006, 10:00 AM CDT for Emmons County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2006, 10:00 AM CDT (15:00 UTC)
- Expired
- Aug 20, 2006, 11:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, Aug 20, 3:15 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 315 AM CDT SUN AUG 20 2006 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE CONVECTIVE CHANCES THIS AFTERNOON AND TONIGHT...THEN AGAIN TUESDAY NIGHT. CURRENTLY...SURFACE HIGH PRESSURE DRIFTING TO THE SOUTHEAST OUT OF THE CWA UNDER MOSTLY CLEAR SKIES. A DEVELOPING SURFACE TROUGH OVER SOUTH CENTRAL CANADA IS PUSHING SOUTHEAST AS WELL TOWARDS THE REGION IN RESPONSE TO AN UPPER LEVEL SHORT WAVE SLIDING OVER CENTRAL CANADA. THE SURFACE TROUGH WILL CONTINUE ITS SOUTHEASTWARD TRACK TODAY...MOVING THROUGH THE FORECAST AREA DURING THE AFTERNOON AND TONIGHT. WILL SEE A CHANCE OF THUNDERSTORMS IN THE VICINITY OF THE TROUGH WITH SURFACE FORCING AND ATMOSPHERIC INSTABILITY IN PLACE. MUCAPE VALUES OF 1500-2500 J/KG WILL MAINLY BE ACROSS THE SOUTH CENTRAL AND SOUTHEAST TODAY/TONIGHT WHERE THE BEST MOISTURE ADVECTION WILL BE...AND HENCE THE BETTER CHANCES OF THUNDERSTORMS. WILL KEEP IN SLIGHT CHANCE POPS THOUGH FOR ALL ZONES FOR THE AFTERNOON WITH THE TROUGH PASSAGE...THEN CONFINE POPS TO THE SOUTH CENTRAL AND SOUTHEAST AFTER 0Z AROUND SURFACE FORCING AND THE BEST INSTABILITY. BIGGEST LIMITING FACTOR FOR STORMS WEST AND CENTRAL WILL BE LACK OF SURFACE MOISTURE. ATTM MODELS ARE PUTTING THE WETTER DEW POINTS SOUTHEAST...SO HAVE INCREASED POPS TO CHANCE DURING THE EVENING HERE. ELSEWHERE...ELEVATED AFTERNOON STORMS ARE POSSIBLE GIVEN STEEP MID LEVEL LAPSE RATES WITH GUSTY WINDS AND DRY LIGHTNING THE PRIMARY THREATS. THE HAIL THREAT WILL INCREASE FOR ANY EVENING STORMS THAT MAY DEVELOP...AGAIN MORE TOWARDS THE SOUTH AND EAST. TEMPERATURES TODAY WILL BE NEAR TO ABOVE SEASONAL. HIGH PRESSURE FILTERS IN BEHIND THE TROUGH TONIGHT INTO MONDAY...BUT SOME UNSTABLE AIR REMAINS OVER THE FAR SOUTH DURING MONDAY AFTERNOON. WILL KEEP IN SLIGHT CHANCE POPS DOWN THERE...THEN REMOVE PRECIP CHANCES AFTER 0Z MONDAY NIGHT WITH STABLE AIR MOVING OVER ALL ZONES. TEMPERATURES ON MONDAY WILL DROP FROM TODAY...TO A LITTLE CLOSER TO SEASONAL NORMS WITH COOLER 850H TEMPS ALOFT. FOR TUESDAY...A MORE DYNAMIC SURFACE TROUGH DEVELOPS WEST OF THE STATE...CREATING BREEZY SOUTHEASTERLY WINDS AND INCREASED INSTABILITY. GOOD WAA IN PLACE WITH DAYTIME TEMPERATURES RISING TO WELL ABOVE NORMAL WITH 90S LOOKING PROBABLE WEST AND SOUTH CENTRAL. ADDED SLIGHT CHANCE THUNDER FOR TUESDAY NIGHT WEST AND CENTRAL. LOOKING LIKE THE SAME OLD SCENARIO OF CONVECTION FIRING OFF IN MONTANA AND PUSHING EAST DURING THE EVENING AND OVERNIGHT HOURS. WILL ALSO LEAVE IN POPS EAST AS SEVERAL MODELS CONSISTENT IN PUTTING A VORT MAX THROUGH THE AREA. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... WEDNESDAY CONTINUES TO LOOK LIKE THE BEST CHANCE FOR STORMS IN THE LONG TERM...AND NOW WE CAN ADD FRIDAY TO THE BETTER CHANCE CATEGORY. STRONG WARM ADVECTION AHEAD OF WEDNESDAY SYSTEM WITH SOUTH SURFACE FLOW WILL PUSH DEWPOINTS ABOVE 60 CENTRAL AND EAST AND THAT WILL DESTABILIZE THE ATMOSPHERE WITH LIFTED INDICES FORECAST LOWER THAN -4 AND CAPES BETTER THAN 1500 J/KG. AGREED WITH EAST / SOUTHEAST NEIGHBORS ON THURSDAY BEING A BREAK BETWEEN SYSTEMS AND CUT POPS ADJACENT TO THEM. LATEST MODEL RUN IS MORE DEFINITIVE WITH SHARPENING THE BROAD MID LEVEL TROUGH IN THE WEST AND BRINGING IT THROUGH NORTH DAKOTA ON FRIDAY FOLLOWED BY RIDGING FOR THE WEEKEND. HAVE INTRODUCED POPS FOR FRIDAY. TEMPERATURES THROUGH THE PERIOD...STRONG THERMAL RIDGING WEDNESDAY WILL BE ENOUGH TO BOOST TEMPERATURES ABOVE 90 MOST AREAS FOLLOWED BY AN END OF THE WEEK 75-85 RANGE. ABOVE SEASONAL AVERAGE SHOULD RETURN FOR THE WEEKEND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/JPM
Hazardous weather outlook, Aug 20, 4:49 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 449 AM CDT SUN AUG 20 2006 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 449 AM CDT SUN AUG 20 2006 /349 AM MDT SUN AUG 20 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS AFTERNOON...THEN MORE SOUTH CENTRAL AND SOUTHEAST TONIGHT. SOME OF THE STORMS THAT DEVELOP MAY REACH SEVERE THRESHOLDS WITH GUSTY WINDS...ISOLATED DRY LIGHTNING...AND HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY NIGHT. SOME THUNDERSTORMS WILL MOST LIKELY BE SEVERE DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:57 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 30 min |
| Aug 20, 3:39 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 66 min |
| Aug 20, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 66 min |
| Aug 20, 4:42 PM CDT | Tornado Warning | BIS | Logan | 21 min |
| Aug 20, 4:51 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 54 min |
| Aug 20, 5:13 PM CDT | Tornado Warning | BIS | LaMoure | 32 min |
| Aug 20, 5:18 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 57 min |
| Aug 20, 5:39 PM CDT | Tornado Warning | BIS | Dickey | 36 min |
| Aug 20, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 36 min |
| Aug 20, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | McIntosh | 65 min |
| Aug 20, 6:16 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 59 min |
| Aug 20, 6:29 PM CDT | Tornado Warning | BIS | Dickey | 31 min |
| Aug 20, 6:40 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.